Alert archive / Missouri / Flash Flood Warnings in 1999
Flash Flood Warning 93, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 23, 1999, 3:21 AM CDT for Vernon County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 1999, 3:21 AM CDT (08:21 UTC)
- Expired
- May 23, 1999, 6:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 230822 FFWSGF MOC217-231100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 321 AM CDT SUN MAY 23 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 600 AM CDT * AT 315 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING THUNDERSTORMS PRODUCING HEAVY RAINFALL. THESE STORMS WERE LOCATED ACROSS VERNON COUNTY AND WERE MOVING SOUTHEAST AT 30 MPH. DOPPLER RADAR WAS ESTIMATING THAT UP TO TWO AND A HALF INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT WITH THESE STORMS. * RADAR INDICATES THAT AN ADDITIONAL ONE INCH OF RAIN WILL BE POSSIBLE ACROSS VERNON COUNTY THROUGH 6 AM. FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS WILL OCCUR WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TERRY/RICKARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:30 AM CDT, 51 minutes earlier.
Area forecast discussion, May 23, 2:30 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 AM CDT SUN MAY 23 1999 FORECAST CONCERNS: TEMPERATURES AND HOW LONG TO HOLD ONTO POPS THUNDERSTORM COMPLEX MOVING THROUGH WESTERN PORTIONS OF THE FORECAST AREA AS ADVERTISED PREVIOUSLY. REGIONAL RADAR LOOP SHOWED A LARGE AREA OF RAIN BEHIND THE SQUALL LINE EXTENDING INTO EASTERN KANSAS. ONLY SLIGHT DIFFERENCES IN THE 00Z MODEL OUTPUT. COMPLEX OF STORMS WILL PUSH THROUGH THE FORECAST AREA THIS MORNING...WITH THE SURFACE FRONT EXPECTED THROUGH ALL BUT EXTREME SOUTHEAST SECTIONS THIS AFTERNOON. COOLER AND DRIER AIR WILL THEN MOVE INTO TONIGHT AND CONTINUE THROUGH MONDAY. PRIMARY CONCERN IS THE POTENTIAL FOR ADDITIONAL STORM DEVELOPMENT ONCE THE COMPLEX MOVES THROUGH THIS MORNING. ATMOSPHERE SHOULD BE CONVECTIVELY EXHAUSTED OVER THE WESTERN TWO THIRDS OF THE FORECAST AREA. WILL KEEP A CHANCE OVER SOUTH CENTRAL MISSOURI INTO THIS AFTERNOON BUT WORD THE REST OF THE FORECAST AREA AS MAINLY THIS MORNING. NEXT QUESTION IS HOW COOL WILL TEMPERATURES GET TONIGHT AND MONDAY. THICKNESSES SUGGEST THAT THE COOLEST AIR WILL CLIP THE FORECAST AREA. EXPECT TO SEE A WIDE VARIATION IN TEMPERATURES TONIGHT AND ESPECIALLY MONDAY FROM COOLER CENTRAL MISSOURI TO WARMER SOUTHWEST MISSOURI/SOUTHEAST KANSAS. SUTTON
In the hours before
Special weather statement, May 22, 11:57 PM CDT, 3 hours 24 minutes before
KSZ073-097-101-MOZ055-066>067-077>078-088>089-093>094-101>102-231000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1157 PM CDT SAT MAY 22 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST KANSAS ALONG WITH SOUTHWEST MISSOURI UNTIL 500 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 500 AM FOR THE FOLLOWING COUNTIES: IN KANSAS: BOURBON CHEROKEE CRAWFORD IN MISSOURI: BARRY BARTON BENTON CEDAR DADE JASPER LAWRENCE MCDONALD NEWTON ST. CLAIR VERNON A COMPLEX OF THUNDERSTORMS OVER EASTERN KANSAS WILL MOVE INTO SOUTHEAST KANSAS AND WESTERN MISSOURI DURING THE OVERNIGHT HOURS. DAMAGING WINDS IN EXCESS OF 60 MPH HAD BEEN REPORTED WITH THE STORMS AND WILL BE THE MAIN SEVERE WEATHER THREAT OVERNIGHT. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SUTTON
Special weather statement, May 22, 11:57 PM CDT, 3 hours 24 minutes before
KSZ073-097-101-MOZ055-066>067-077>078-088>089-093>094-101>102-231000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1157 PM CDT SAT MAY 22 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST KANSAS ALONG WITH SOUTHWEST MISSOURI UNTIL 500 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 500 AM FOR THE FOLLOWING COUNTIES: IN KANSAS: BOURBON CHEROKEE CRAWFORD IN MISSOURI: BARRY BARTON BENTON CEDAR DADE JASPER LAWRENCE MCDONALD NEWTON ST. CLAIR VERNON A COMPLEX OF THUNDERSTORMS OVER EASTERN KANSAS WILL MOVE INTO SOUTHEAST KANSAS AND WESTERN MISSOURI DURING THE OVERNIGHT HOURS. DAMAGING WINDS IN EXCESS OF 60 MPH HAD BEEN REPORTED WITH THE STORMS AND WILL BE THE MAIN SEVERE WEATHER THREAT OVERNIGHT. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SUTTON
Special weather statement, May 23, 2:11 AM CDT, 1 hour 10 minutes before
KSZ073-097-101-MOZ055-066>069-077>081-088>096-101>105-231200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 211 AM CDT SUN MAY 23 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 AM FOR PORTIONS OF CENTRAL AND SOUTHWEST MISSOURI... ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS AND PORTIONS OF WEST CENTRAL MISSOURI HAD BEEN CANCELLED... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 AM CDT FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST MISSOURI: BARRY... CAMDEN... CHRISTIAN... DADE... DALLAS... DOUGLAS... GREENE... HICKORY... JASPER... LACLEDE... LAWRENCE... MCDONALD... NEWTON... OZARK... POLK... STONE... TANEY... WEBSTER... WRIGHT... THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT FOR SOUTHEAST KANSAS AND PORTIONS OF WEST CENTRAL MISSOURI HAD BEEN CANCELLED. THE FOLLOWING COUNTIES ARE NO LONGER IN A SEVERE THUNDERSTORM WATCH: IN KANSAS: BOURBON CHEROKEE CRAWFORD IN MISSOURI: BARTON VERNON CEDAR ST. CLAIR BENTON SUTTON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:09 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 51 min |
| May 23, 1:20 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 65 min |
| May 23, 2:19 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper | 41 min |
| May 23, 2:23 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 47 min |
| May 23, 2:35 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 50 min |
| May 23, 2:51 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 49 min |
Nearby
Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.